Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS San Angelo, TX

May 8, 2005Taylor County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 2005, 4:59 PM CDT for Taylor County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 4:59 PM CDT (21:59 UTC)
Expired
May 8, 2005, 5:45 PM CDT
In force
46 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 71 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 082159
SVRSJT
TXC441-082245-
/O.NEW.KSJT.SV.W.0101.050508T2159Z-050508T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
459 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TAYLOR COUNTY IN WEST CENTRAL TEXAS

* UNTIL 545 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF VIEW...OR ABOUT 21 MILES
  NORTHEAST OF BLACKWELL...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIEW BY 540 PM CDT
  BUFFALO GAP BY 545 PM CDT

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

LAT...LON 3239 10012 3219 10016 3226 9973 3251 9977

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:18 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 8, 12:18 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1218 PM CDT SUN MAY 8 2005

.SHORT TERM...ATMOSPHERE IS TRYING TO RECOVER IN THE WAKE OF THIS
MORNINGS MCS CURRENTLY OVER SOUTH CENTRAL TEXAS. ALTHOUGH AIRMASS
WAS WORKED AIRMASS IS RECOVERING AS ADDITIONAL MOISTURE SNEAKS
AROUND THE SOUTH SIDE OF THE THUNDERSTORM COMPLEX AND UP THE RIO
GRANDE THEN INTO WEST CENTRAL TEXAS. DRYLINE IS ALSO SHARPENING UP
THIS AFTERNOON AND IS LOCATED FROM NEAR SNYDER TO SANDERSON. ALSO
WATER VAPOR IMAGERY ALSO INDICATING ANOTHER PIECE OF SHORTWAVE
ENERGY ENTERING TEXAS FROM THE WEST. THIS WILL LIKELY HELP TO
INITIATE THUNDERSTORMS ONCE AGAIN THIS AFTERNOON. BEST CHANCES
CURRENTLY APPEARS  TO BE ALONG AND EAST OF AN ABILENE TO SAN
ANGELO TO SONORA LINE. CURRENTLY BEST CONVERGENCE ONGOING AT THE
INTERSECTION OF OLD OUT FLOW BOUNDARY AND THE DRYLINE NEAR SONORA
AND RADAR HAS INDICATED SHOWERS STARTING TO DEVELOP THERE. VISUAL
OBSERVATIONS FROM THE OFFICE HERE INDICATE THAT CU IS FATTENING
WITH A FEW TOWERS. BOTH THE NAM AND RUC SHOW CAP TOTALLY ERODED BY
19Z AND CAPES AVERAGING BETWEEN 2000 AND 3000 J/KG. SHEAR VALUES
HAVE WEAKENED FROM LAST NIGHT...HOWEVER STEEP LAPSE RATES REMAIN.
THUS POTENTIAL FOR SEVERE HAIL STORMS REMAIN. MOST ACTIVITY SHOULD
SHIFT EAST AND SOUTH THROUGH THE AFTERNOON AND WILL ONLY CARRY A
SLIGHT CHANCE OF POPS FOR THE EAST AFTER 00Z. DRIER IS NOT GOING
TO PUSH AS FAR EAST AS WE WERE THINKING YESTERDAY. NONE THE LESS
COLUMN AS A WHOLE DRIER ON MONDAY AND TEMPERATURES SHOULD RISE
INTO THE 90S OVER MUCH OF THE AREA...STILL LOOKS DRY THROUGH TUESDAY.

.LONG TERM...
MOISTURE BEGINS TO RETURN ON WEDNESDAY AND TEMPERATURES COOL JUST
A TAD WITH SOUTHWESTERLY FLOW ALOFT DEVELOPING OVER THE AREA AGAIN
WILL SEE LATE AFTERNOON AND EVENING DRY LINE ACTIVITY DEVELOP ONCE
AGAIN STARTING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THE
REMAINDER OF THE WEEK. COLD FRONT STILL LOOKS TO COME DOWN WITH
MODEL CONSENSUS OF SATURDAY NOW. THUS SHOULD HELP TO ENHANCE
THUNDERSTORM CHANCES SATURDAY AND SUNDAY. ALSO WENT COOLER THAN
GUIDANCE SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      61  89  64  91 /  10   0   0   0
SAN ANGELO   60  92  64  91 /  10   0   0   0
JUNCTION     60  91  64  89 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

27/BRAZZELL
Hazardous weather outlook, May 8, 11:45 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1145 AM CDT SUN MAY 8 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-091634-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
1145 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND EAST OF A HASKELL...SWEETWATER...MERTZON...OZONA
LINE. THE AIRMASS ACROSS WEST CENTRAL TEXAS REMAINS MOIST AND
UNSTABLE. THE DRYLINE IS EXPECTED TO MOVE EASTWARD OUT OF WEST
TEXAS AND INTO WEST CENTRAL TEXAS THIS AFTERNOON. STORMS WHICH
DEVELOP ALONG THE DRYLINE WILL BECOME RAPIDLY SEVERE...WITH LARGE
HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT ACROSS WEST CENTRAL
TEXAS...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 8, 4:09 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
409 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             5 S THROCKMORTON        33.11N 99.18W
05/08/2005  0.88 INCH        THROCKMORTON       TX   LAW ENFORCEMENT

&&

PMCCULLO
Local storm report, May 8, 4:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             PAINT ROCK              31.51N 99.93W
05/08/2005  1.75 INCH        CONCHO             TX   TRAINED SPOTTER

            HAIL IS CAUSING CONSIDERABLE DAMAGE.

&&

JBRAZZEL
Local storm report, May 8, 4:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             5 S ELDORADO            30.79N 100.60W
05/08/2005  0.88 INCH        SCHLEICHER         TX   LAW ENFORCEMENT

&&

JBRAZZEL
Local storm report, May 8, 4:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             BROWNWOOD               31.71N 98.99W
05/08/2005  1.00 INCH        BROWN              TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL

&&

JBRAZZEL
Local storm report, May 8, 4:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 S ELDORADO            30.74N 100.60W
05/08/2005  1.00 INCH        SCHLEICHER         TX   LAW ENFORCEMENT

&&

JBRAZZEL
Local storm report, May 8, 4:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             MILLERSVIEW             31.41N 99.76W
05/08/2005  0.75 INCH        CONCHO             TX   TRAINED SPOTTER

&&

JBRAZZEL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:33 PM CDTSevere Thunderstorm WarningSJTIrion27 min
May 7, 11:02 PM CDTSevere Thunderstorm WarningSJTIrion28 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green25 min
May 8, 1:00 AM CDTSevere Thunderstorm WarningSJTCrockett60 min
May 8, 1:49 AM CDTFlash Flood WarningSJTCrockett3 hr
May 8, 1:55 PM CDTSevere Thunderstorm WarningSJTFisher35 min
May 8, 2:29 PM CDTSevere Thunderstorm WarningSJTFisher31 min
May 8, 2:39 PM CDTSevere Thunderstorm WarningSJTRunnels36 min
May 8, 2:45 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green30 min
May 8, 3:13 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford47 min
May 8, 3:14 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels31 min
May 8, 3:30 PM CDTSevere Thunderstorm WarningSJTColeman30 min
May 8, 3:38 PM CDTSevere Thunderstorm WarningSJTThrockmorton52 min
May 8, 3:43 PM CDTSevere Thunderstorm WarningSJTConcho32 min
May 8, 3:48 PM CDTSevere Thunderstorm WarningSJTSchleicher27 min
May 8, 3:49 PM CDTSevere Thunderstorm WarningSJTShackelford41 min
May 8, 3:58 PM CDTSevere Thunderstorm WarningSJTColeman32 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningSJTJones46 min
May 8, 4:04 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman26 min
May 8, 4:12 PM CDTSevere Thunderstorm WarningSJTConcho33 min
May 8, 4:13 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton47 min
May 8, 4:15 PM CDTSevere Thunderstorm WarningSJTSchleicher30 min
May 8, 4:21 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor39 min
May 8, 4:25 PM CDTSevere Thunderstorm WarningSJTBrown35 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford46 min
May 8, 4:40 PM CDTSevere Thunderstorm WarningSJTConcho35 min
May 8, 4:44 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton31 min
May 8, 4:52 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor23 min
May 8, 5:08 PM CDTTornado WarningSJTTaylor37 min
May 8, 5:12 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch33 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningSJTSutton29 min
May 8, 5:24 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green36 min
May 8, 5:40 PM CDTTornado WarningSJTTaylor35 min
May 8, 5:41 PM CDTTornado WarningSJTConcho, McCulloch34 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningSJTSan Saba35 min
May 8, 6:12 PM CDTSevere Thunderstorm WarningSJTMcCulloch33 min
May 8, 6:12 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor48 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningSJTConcho17 min
May 8, 6:31 PM CDTSevere Thunderstorm WarningSJTSan Saba29 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason32 min
May 8, 6:56 PM CDTTornado WarningSJTMcCulloch, Mason34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.